Publications mathématiques de l'IHÉS

, Volume 130, Issue 1, pp 63–110 | Cite as

The period-index problem for real surfaces

  • Olivier BenoistEmail author


We study when the period and the index of a class in the Brauer group of the function field of a real algebraic surface coincide. We prove that it is always the case if the surface has no real points (more generally, if the class vanishes in restriction to the real points of the locus where it is well-defined), and give a necessary and sufficient condition for unramified classes. As an application, we show that the \(u\)-invariant of the function field of a real algebraic surface is equal to 4, answering questions of Lang and Pfister. Our strategy relies on a new Hodge-theoretic approach to de Jong’s period-index theorem on complex surfaces.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    A. A. Albert, A construction of non-cyclic normal division algebras, Bull. Am. Math. Soc., 38 (1932), 449–456. MathSciNetzbMATHGoogle Scholar
  2. 2.
    A. Andreotti and T. Frankel, The Lefschetz theorem on hyperplane sections, Ann. of Math. (2), 69 (1959), 713–717. MathSciNetzbMATHGoogle Scholar
  3. 3.
    B. Antieau, A. Auel, C. Ingalls, D. Krashen and M. Lieblich, Period-index bounds for arithmetic threefolds, Invent. Math. (2017), to appear, arXiv:1704.05489.
  4. 4.
    J. K. Arason, Primideale im graduierten Wittring und im \(\mathrm{mod}\) 2 Cohomologiering, Math. Z., 145 (1975), 139–143. MathSciNetzbMATHGoogle Scholar
  5. 5.
    M. Artin, Théorème de changement de base par un morphisme lisse, et applications, in Exp. XVI, Théorie des topos et cohomologie étale des schémas, Séminaire de géométrie algébrique du Bois-Marie 1963–1964 (SGA 4), Tome 3, Lecture Notes in Mathematics, vol. 305, Springer, Berlin, 1973. Google Scholar
  6. 6.
    A. Beauville, On the Brauer group of Enriques surfaces, Math. Res. Lett., 16 (2009), 927–934. MathSciNetzbMATHGoogle Scholar
  7. 7.
    A. A. Beilinson, J. Bernstein and P. Deligne, Faisceaux pervers, in Analysis and Topology on Singular Spaces, I, Astérisque, vol. 100, Luminy, 1981, pp. 5–171, Soc. Math. France, Paris, 1982. Google Scholar
  8. 8.
    O. Benoist, Sums of three squares and Noether-Lefschetz loci, Compos. Math., 154 (2018), 1048–1065. MathSciNetzbMATHGoogle Scholar
  9. 9.
    O. Benoist and O. Wittenberg, On the integral Hodge conjecture for real varieties, I, arXiv:1801.00872v2, 2018.
  10. 10.
    O. Benoist and O. Wittenberg, On the integral Hodge conjecture for real varieties, II, J. Éc. Polytech. (2018), to appear, arXiv:1801.00873v2.
  11. 11.
    S. Bloch and A. Ogus, Gersten’s conjecture and the homology of schemes, Ann. Sci. Éc. Norm. Supér., 4 (1974), 181–201 MathSciNetzbMATHGoogle Scholar
  12. 12.
    J. Bochnak, M. Coste and M.-F. Roy, Real Algebraic Geometry, Ergebnisse der Mathematik und ihrer Grenzgebiete (3), vol. 36, Springer, Berlin, 1998. Translated from the 1987 French original, Revised by the authors. zbMATHGoogle Scholar
  13. 13.
    A. Borel and A. Haefliger, La classe d’homologie fondamentale d’un espace analytique, Bull. Soc. Math. Fr., 89 (1961), 461–513. MathSciNetzbMATHGoogle Scholar
  14. 14.
    G. E. Bredon, Sheaf Theory, 2nd ed., Graduate Texts in Mathematics, vol. 170, Springer, New York, 1997. zbMATHGoogle Scholar
  15. 15.
    L. Bröcker, Reelle Divisoren, Arch. Math. (Basel), 35 (1980), 140–143. MathSciNetzbMATHGoogle Scholar
  16. 16.
    K. S. Brown, Cohomology of Groups, Graduate Texts in Mathematics, vol. 87, Springer, New York, 1994. Google Scholar
  17. 17.
    A. Brumer, Remarques sur les couples de formes quadratiques, C. R. Acad. Sci. Paris Sér. A–B, 286 (1978), A679–A681. MathSciNetzbMATHGoogle Scholar
  18. 18.
    C. Ciliberto, J. Harris and R. Miranda, General components of the Noether-Lefschetz locus and their density in the space of all surfaces, Math. Ann., 282 (1988), 667–680. MathSciNetzbMATHGoogle Scholar
  19. 19.
    J.-L. Colliot-Thélène, Cycles algébriques de torsion et \(K\)-théorie algébrique, in Arithmetic Algebraic Geometry, Lecture Notes in Math., vol. 1553, Trento, 1991, pp. 1–49, Springer, Berlin, 1993. zbMATHGoogle Scholar
  20. 20.
    J.-L. Colliot-Thélène, Birational invariants, purity and the Gersten conjecture, in \(K\)-theory and Algebraic Geometry: Connections with Quadratic Forms and Division Algebras, Proc. Sympos. Pure Math., vol. 58, Santa Barbara, CA, 1992, pp. 1–64, Am. Math. Soc., Providence, 1995. zbMATHGoogle Scholar
  21. 21.
    J.-L. Colliot-Thélène, Exposant et indice d’algèbres simples centrales non ramifiées, Enseign. Math. (2), 48 (2002), 127–146, with an appendix by Ofer Gabber. MathSciNetzbMATHGoogle Scholar
  22. 22.
    J.-L. Colliot-Thélène, Algèbres simples centrales sur les corps de fonctions de deux variables (d’après A.J. de Jong), Astérisque, 307 (2006), 379–413, Séminaire Bourbaki, vol. 2004/2005. zbMATHGoogle Scholar
  23. 23.
    J.-L. Colliot-Thélène and D. A. Madore, Surfaces de del Pezzo sans point rationnel sur un corps de dimension cohomologique un, J. Inst. Math. Jussieu, 3 (2004), 1–16. MathSciNetzbMATHGoogle Scholar
  24. 24.
    J.-L. Colliot-Thélène and R. Parimala, Real components of algebraic varieties and étale cohomology, Invent. Math., 101 (1990), 81–99. MathSciNetzbMATHGoogle Scholar
  25. 25.
    A. J. de Jong, The period-index problem for the Brauer group of an algebraic surface, Duke Math. J., 123 (2004), 71–94. MathSciNetzbMATHGoogle Scholar
  26. 26.
    A. Degtyarev, I. Itenberg and V. Kharlamov, Real Enriques Surfaces, Lecture Notes in Mathematics, vol. 1746, Springer, Berlin, 2000. zbMATHGoogle Scholar
  27. 27.
    A. Degtyarev and V. Kharlamov, Halves of a real Enriques surface, Comment. Math. Helv., 71 (1996), 628–663. MathSciNetzbMATHGoogle Scholar
  28. 28.
    A. Dimca, Monodromy and Betti numbers of weighted complete intersections, Topology, 24 (1985), 369–374. MathSciNetzbMATHGoogle Scholar
  29. 29.
    R. Elman and T. Y. Lam, Quadratic forms and the \(u\)-invariant. I, Math. Z., 131 (1973), 283–304. MathSciNetzbMATHGoogle Scholar
  30. 30.
    M. Golubitsky and V. Guillemin, Stable Mappings and Their Singularities, Graduate Texts in Mathematics, vol. 14, Springer, New York, 1973. zbMATHGoogle Scholar
  31. 31.
    R. Greenblatt, The twisted Bockstein coboundary, Proc. Camb. Philos. Soc., 61 (1965), 295–297. MathSciNetzbMATHGoogle Scholar
  32. 32.
    A. Grothendieck, Sur quelques points d’algèbre homologique, Tohoku Math. J., 2 (1957), 119–221. zbMATHGoogle Scholar
  33. 33.
    A. Grothendieck, Le groupe de Brauer I, II, III, in Dix Exposés sur la Cohomologie des Schémas, pp. 46–188, North-Holland, Amsterdam, 1968. Google Scholar
  34. 34.
    B. Iversen, Cohomology of Sheaves, Universitext, Springer, Berlin, 1986. zbMATHGoogle Scholar
  35. 35.
    U. Jannsen, Letter from Jannsen to Gross on higher Abel-Jacobi maps, in The Arithmetic and Geometry of Algebraic Cycles, NATO Sci. Ser. C Math. Phys. Sci., vol. 548, Banff, AB, 1998, pp. 261–275, Kluwer Academic, Dordrecht, 2000. Google Scholar
  36. 36.
    B. Kahn, Construction de classes de Chern équivariantes pour un fibré vectoriel réel, Commun. Algebra, 15 (1987), 695–711. zbMATHGoogle Scholar
  37. 37.
    M. Kashiwara and P. Schapira, Sheaves on Manifolds, Grundlehren der mathematischen Wissenschaften, vol. 292, Springer, Berlin, 1994. zbMATHGoogle Scholar
  38. 38.
    V. A. Krasnov, Characteristic classes of vector bundles on a real algebraic variety, Izv. Akad. Nauk SSSR, Ser. Mat., 55 (1991), 716–746. zbMATHGoogle Scholar
  39. 39.
    V. A. Krasnov, On the equivariant Grothendieck cohomology of a real algebraic variety and its application, Izv. Ross. Akad. Nauk Ser. Mat., 58 (1994), 36–52. Google Scholar
  40. 40.
    A. Kresch, Hodge-theoretic obstruction to the existence of quaternion algebras, Bull. Lond. Math. Soc., 35 (2003), 109–116. MathSciNetzbMATHGoogle Scholar
  41. 41.
    T. Y. Lam, Introduction to Quadratic Forms over Fields, Graduate Studies in Mathematics, vol. 67, Am. Math. Soc., Providence, 2005. zbMATHGoogle Scholar
  42. 42.
    S. Lang, On quasi algebraic closure, Ann. of Math. (2), 55 (1952), 373–390. MathSciNetzbMATHGoogle Scholar
  43. 43.
    S. Lang, The theory of real places, Ann. of Math. (2), 57 (1953), 378–391. MathSciNetzbMATHGoogle Scholar
  44. 44.
    M. Lieblich, Twisted sheaves and the period-index problem, Compos. Math., 144 (2008), 1–31. MathSciNetzbMATHGoogle Scholar
  45. 45.
    M. Lieblich, The period-index problem for fields of transcendence degree 2, Ann. of Math. (2), 182 (2015), 391–427. MathSciNetzbMATHGoogle Scholar
  46. 46.
    F. Mangolte and J. van Hamel, Algebraic cycles and topology of real Enriques surfaces, Compos. Math., 110 (1998), 215–237. MathSciNetzbMATHGoogle Scholar
  47. 47.
    A. S. Merkurjev, Simple algebras and quadratic forms, Izv. Akad. Nauk SSSR, Ser. Mat., 55 (1991), 218–224. Google Scholar
  48. 48.
    A. Pfister, On quadratic forms and abelian varieties over function fields, in Ordered Fields and Real Algebraic Geometry, Contemp. Math., vol. 8, San Francisco, CA, 1981, pp. 249–264, Am. Math. Soc., Providence, 1982. zbMATHGoogle Scholar
  49. 49.
    A. Pfister, Quadratic Forms with Applications to Algebraic Geometry and Topology, London Mathematical Society Lecture Note Series, vol. 217, Cambridge University Press, Cambridge, 1995. zbMATHGoogle Scholar
  50. 50.
    C. Scheiderer, Real and Étale Cohomology, Lecture Notes in Mathematics, vol. 1588, Springer, Berlin, 1994. zbMATHGoogle Scholar
  51. 51.
    E. Sernesi, Deformations of Algebraic Schemes, Grundlehren der Mathematischen Wissenschaften, vol. 334, Springer, Berlin, 2006. zbMATHGoogle Scholar
  52. 52.
    T. A. Springer, Quadratic forms over fields with a discrete valuation. I. Equivalence classes of definite forms, Proc. K. Ned. Akad. Wet., Ser. A, Indag. Math., 58 (1955), 352–362. MathSciNetzbMATHGoogle Scholar
  53. 53.
    R. Sujatha and J. van Hamel, Level and Witt groups of real Enriques surfaces, Pac. J. Math., 196 (2000), 243–255. MathSciNetzbMATHGoogle Scholar
  54. 54.
    J. van Hamel, Algebraic Cycles and Topology of Real Algebraic Varieties, CWI Tract, vol. 129, Stichting Mathematisch Centrum, Centrum voor Wiskunde en Informatica, Amsterdam, 2000. Dissertation, Vrije Universiteit Amsterdam, Amsterdam. zbMATHGoogle Scholar
  55. 55.
    J. van Hamel, Torsion zero-cycles and the Abel-Jacobi map over the real numbers, in The Arithmetic and Geometry of Algebraic Cycles, CRM Proc. Lecture Notes, vol. 24, Banff, AB, 1998, pp. 329–359, Am. Math. Soc., Providence, 2000. zbMATHGoogle Scholar
  56. 56.
    C. Voisin, Théorie de Hodge et Géométrie Algébrique Complexe, Cours Spécialisés, vol. 10, Soc. Math. France, Paris, 2002. zbMATHGoogle Scholar
  57. 57.
    C. Voisin, On integral Hodge classes on uniruled or Calabi-Yau threefolds, in Moduli Spaces and Arithmetic Geometry, Adv. Stud. Pure Math., vol. 45, pp. 43–73, Math. Soc. Japan, Tokyo, 2006. zbMATHGoogle Scholar
  58. 58.
    E. Witt, Theorie der quadratischen Formen in beliebigen Körpern, J. Reine Angew. Math., 176 (1937), 31–44. MathSciNetzbMATHGoogle Scholar

Copyright information

© IHES and Springer-Verlag GmbH Germany, part of Springer Nature 2019

Authors and Affiliations

  1. 1.Département de mathématiques et applicationsÉcole normale supérieure, CNRSParis Cedex 05France

Personalised recommendations